Mississippi, 2001

Hail and Damaging Winds in Mississippi, August 19, 2001

August 19, 2001 · NWS JAN · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 19, 1:30 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 19, 1:30 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT SUN AUG 19 2001

SHEAR AXIS OVER CENTRAL AND SOUTHERN MISSISSIPPI HAS FINALLY BEGUN
TO SHIFT SOUTHWARD. PRECIP IN SOUTHERN ZONES SEEMS TO BE ORIENTED ALONG
THE FEATURE...BUT OVERALL COVERAGE HAS DECREASED OVER THE CWFA SINCE
EARLY THIS MORNING WITH THE DEPARTURE OF ANY UPPER JET DYNAMICS.
THE MAIN CONCERN IS IN THE NORTH TONIGHT WITH THE APPROACHING
FRONTAL BOUNDARY. THIS AREA HAS BECOME INCREASINGLY UNSTABLE THROUGH
THE DAY...AND HAS HAD THE BENEFIT OF A GOOD DEAL OF SUNSHINE.
CONVECTION HAS JUST BEGUN TO FIRE ALONG AND JUST AHEAD OF THIS
FRONT.

THERE ARE SOME DIFFERENCES IN THE MODELS ON THE SOUTHWARD
PROGRESSION OF THIS BOUNDARY. THE ETA STILL INSISTS THAT THE
BOUNDARY WILL STALL OVER CENTRAL AREAS OF THE CWFA IN THE NEXT 24
HOURS...PROVIDING A CONTINUING FOCUS FOR CONVECTION. THE AVN STILL
IS TAKING THIS FRONT TO THE COAST BY LATE MONDAY. WILL CONTINUE TO
LEAN TOWARDS THE AVN SOLUTION. THE 500MB TROUGH IS STILL FORECAST TO
MOVE EAST OVER THE STATE TOMORROW...AND THINK THERE WILL BE ENOUGH
ENERGY AND PUSH IN THE MID LEVELS TO ALLOW THE BOUNDARY TO MAKE IT
TO NEAR THE COAST. BY TUESDAY...FRONT SHOULD BE ALONG THE COAST AND
DRIER AIR WILL HAVE SETTLED OVER THE REGION. 500MB TROUGH SHOULD BE
EAST OF THE STATE ALSO.

INSTABILITY HAS BECOME A MAJOR FACTOR IN THE NORTH THIS AFTERNOON.
LIS RANGE FROM -7 TO -8. CAPES ARE AROUND 3000 J/KG. K INDICES RANGE
FROM 30 TO 35. THE AIRMASS IS ALSO VERY MOIST WITH DEWPOINTS IN THE
LOWER TO MIDDLE 70S. STORMS THAT FIRE IN THIS AREA DO HAVE THE
POTENTIAL TO BECOME SEVERE. THE CENTRAL PORTIONS OF THE CWFA ARE A
LITTLE MORE QUESTIONABLE. THESE AREAS HAVE NOT RECEIVED MUCH
SUNSHINE TODAY...BUT A FEW HOLES IN THE CLOUDS ARE NOTED ON THE
VISIBLE IMAGERY. INSTABILITY IS NOT GREAT HERE...PLUS THE ATMOSPHERE
WAS WORKED OVER THIS MORNING BUT ISOLATED SEVERE STORMS COULD BE
POSSIBLE ESPECIALLY ALONG THE FRONT LATER TONIGHT...AND WITH ANY
UPPER LEVEL SUPPORT THAT MOVES EAST ALONG THE BOUNDARY...BUT STILL THINK
THE BEST CHANCES OF SEVERE WILL BE IN THE NORTH.

IN THE EXTENDED...SURFACE AND UPPER LEVEL HIGH PRESSURE BUILD INTO
THE AREA THROUGH WEDNESDAY AND THURSDAY. AS RIDGE MOVES OFF TO THE
EAST...A RETURN TO A MORE DIURNAL PATTERN COULD HAPPEN BY THE END OF
THE EXTENDED PERIOD. OF COURSE THIS ALL DEPENDS ON THE TRACK OF
CHANTAL. IN ANY CASE...WILL KEEP POPS IN THE LATTER PARTS OF THE
EXTENDED.

.PRELIM NUMBERS
JAN 70/91/67/93 3211
MEI 69/92/66/93 3211

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Aug 19, 1:15 PM CST, 4 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN AUG 19 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH ABOUT 10 PM
THIS EVENING OVER MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME
SOUTHEAST ARKANSAS. AS THE DAYTIME HEATING PEAKS ALONG A COLD
FRONT...SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF A
LINE FROM BASTROP TO YAZOO CITY TO MACON. SOUTH OF THAT LINE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS FAR SOUTH AS A
WISNER TO HAZLEHURST TO QUITMAN LINE DURING THE EARLY NIGHT TIME
HOURS. STORMS SHOULD BE LESS INTENSE EVEN FARTHER SOUTH INCLUDING
THE HIGHWAY 84 CORRIDOR.

THE THUNDERSTORMS SHOULD FORM INTO A LINE ALONG THE FRONT AND WILL
BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE
SIZE OF QUARTERS. AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT IN
PORTIONS OF NORTH MISSISSIPPI.  ELSEWHERE...STORMS WILL BE CAPABLE
OF PRODUCING DOWN-BURST WIND GUSTS TO 60 MPH ALONG WITH SMALL HAIL
IN CENTRAL PORTIONS. IN THE FAR SOUTH...THE LIGHTNING STRIKES AND
BRIEF HEAVY RAINS WILL BE THE MAIN THREAT.

THE COMBINATION OF THE COLD FRONT...VERY UNSTABLE AIRMASS AND AN
UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE...WILL SET OFF THE
STORMS THAT SHOULD DIMINISH AROUND MIDNIGHT. FORTUNATELY...WEAK
TO MODERATE  VERTICAL WIND PROFILES WILL LIMIT THE OVERALL
POTENTIAL FOR SEVERE WEATHER PRODUCTION.  IN ADDITION...THE LOSS
OF DAYTIME HEATING LATE THIS EVENING...WILL ALLOW THE STORMS TO
DIMINISH BY AROUND MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY BEFORE MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
August 19, 5:55 PM CST to 6:00 PM CST
Where
Sunflower County, Ruleville
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -90.567

Several trees and powerlines were blown down, and the Sheriff's Office reported wind gusts to 60 mph.

Hail, Sunflower

When
August 19, 5:55 PM CST to 6:00 PM CST
Where
Sunflower County, Ruleville
Measured
1 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -90.567

Hail of up to quarter size caused minor damage to some roofs.

Thunderstorm Wind, Sunflower

When
August 19, 6:30 PM CST
Where
Sunflower County, 5 mi W of Drew
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -90.617

A few trees were blown down, including a tree that fell onto a house and caused damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261729, 5261730, 5261731.